# SDR CA041222012

- Difficulty date: December 15, 2004
- Submitted: March 3, 2005
- Operation: General aviation
- Make and model: Piper PA-31
- Aircraft time: 6,227 hours
- Engine: Lyc IO540M1A5
- System (JASC): 1430 · Fasteners
- Part: Bolt
- Part number: AN511A
- Condition: Mismanufactured
- Location: Stabilizer
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

(CAN) WHEN REINSTALLING THE HORIZONTAL STAB, (AT THE AFT SPAR ATTACH POINT) USING NEW HARDWARE,  IT WAS DISCOVERED THAT THE REQUIRED BOLTS WERE LONGER IN TOTAL LENGTH BY 0.1875 AND SHANK LENGTH BY 0.1875, THAN THE ORIGIONAL BOLTS REMOVED. THIS CAUSED THE NUTS TO SHANK OUT WHEN TORQUED. IT IS APPARENT THAT THE ENGINEERING SPECIFICATIONS FOR AN AN5-11A BOLT HAVE CHANGED SINCE 1970. THE PARTS LISTING PAGE WAS LAST REVISED MAY 1981.  THIS SITUATION IS NOT EASILY NOTICED AS THE NUT END IS ONLY VISIBLE USING A MIRROR SO THE ONLY INDICATION IS BY 'FEEL' OF THE WRENCHES WHEN AT FINAL TORQUE VALUE.  IT IS ADVISABLE NOT TO ASSUME THAT A STANDARD PART WILL ALWAYS BE PHYSICALLY THE SAME SIZE AFTER 35 YEARS OF PRODUCT IMPRO
